Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 31, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 15, 2002, 4:29 PM EST for Kosciusko County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2002, 4:29 PM EST (21:29 UTC)
- Expired
- Jun 15, 2002, 5:00 PM EST
- In force
- 31 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Kosciusko County, IN
The radar
The Northern Indiana radar (KIWX), 19 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 152129 SVRFWA INC085-152200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 426 PM EST SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KOSCIUSKO COUNTY IN INDIANA * UNTIL 500 PM EST * AT 426 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF WARSAW...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... WARSAW WINONA LAKE PIERCETON SIDNEY SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4138 8602 4122 8606 4106 8569 4134 8569
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:04 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 15, 1:04 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 104 PM EST SAT JUN 15 2002 MODELS IN GD AGREEMENT THROUGH MOST OF SHORT TERM BUT HAVE SOME DEVIATIONS TOWARD MONDAY. GENERALLY PREFER ETA THIS RUN. WATER VAPOR SHOWS JET STREAK SHEARING SOUTHEAST ACROSS MN/WI THIS AFTN. REGIONAL 88D/S SHOWING SOME PCPN BREAKING OUT SOUTH OF THIS FEATURE ACROSS NW IL AND ERN IA. ETA HAS PRETTY GD HANDLE ON THIS AND BRINGS AREA OF STRONG OMEGA...POSSIBLY OVERDONE...ACRS SRN FA LATE THIS AFTERNOON AND EVENING. SINCE CU HAS BEEN SLOW TO FORM TODAY... JUNE SS HAS WARMED SFC TEMPS INTO 70S MOST AREAS...WITH SRN AREAS ALREADY NEAR MID 70S. DWPTS REMAIN IN 50S BUT PUSHING 60 IN FAR SW. THIS COUPLED WITH H5 TEMPS IN MID TO UPPER TEENS AND APCH OF JET MAX AND SFC TROF...SUPPORT CONT MENTION OF PCPN LATE THIS AFTN AND EVENING. DRYING AND NVA LATE TONIGHT COUPLED WITH LOSS OF DIURNAL HEATING AND LOW LEVEL INSTABILITY INDICATES ACTIVITY SHOULD END BEFORE MIDNIGHT. CONDITIONS DO NOT LOOK AS FAVORABLE FOR SUNDAY GIVEN ETA AND AVN... WITH LACK OF STRONG S/W OR JET MAX FOR UPPER SUPPORT. HOWEVER... MODELS DO NOT HANDLE TIMING AND LOCATION OF WEAK SHORTWAVES IN NW FLOW...AND WATER VAPOR THIS AFTERNOON HINTS AT A SMALL CIRCULATION AND JET MAX ACRS SRN CANADA THAT COULD ROTATE AROUND BASE OF TROF ON SUNDAY AFTN...INTERACTING WITH SOME MOISTURE MOVING SOUTH OUT OF MI. THEREFORE WL CONT LOW CHC POPS FOR SUNDAY. STRONGER S/W FOR LATE SUNDAY NIGHT AND MONDAY. ETA MORE AGRESSIVE WITH LOW LEVEL INSTABILITY AND STRENGTH OF S/W...BUT AVN ALSO PRINTS OUT SOME QPF. ATMS LOOKS SIMILAR TO FRIDAY WITH H5 TEMPS NEAR -20C...SFC LI/S PROGGED TO -5...AND WK SFC TROF ACRS AREA. ONCE AGAIN SMALL HAIL COULD BE A THREAT. CHC POPS WILL BE CONTINUED. MOS TEMPS CLOSE AND REASONABLE. NEW ETA MOS SIMILAR ALSO. SOME DIFFERENCES FOR MONDAY BUT CLOUDS AND PCPN WL MAKE THIS A TOUGH CALL THIS FAR OUT SO WL STICK CLOSE TO CURRENT FCST. NOT MANY CHANGES TO EXTENDED FCST. WL BUMP TEMPS UP A NOTCH GIVEN UPPER RIDGING AND H8 TEMPS SUPPORTING 80S. WEAK FRONT BUT LACK OF MOISTURE FOR WED AND THU. BEING ON SRN EDGE OF WESTERLIES...FRONT COULD END UP OVR FA OR JUST N. MID LEVEL TEMPS CLOSE TO CAPPING NUMBERS SO WL KEEP FCST DRY AND BANK ON LATE JUNE MID AND UPPER RIDGING TO WIN OUT. 12Z AVN RUN SUPPORTS THIS AS SFC FRONT IS WASHING OUT AND UPPER LEVEL RIDGE HOLDS STRONG. .IWX...NONE. LASHLEY
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.